Probabilistic Analysis of the Grassmann Condition Number

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journal

6 Scopus Citations
View graph of relations

Author(s)

Detail(s)

Original languageEnglish
Pages (from-to)3-51
Journal / PublicationFoundations of Computational Mathematics
Volume15
Issue number1
Publication statusPublished - 2013
Externally publishedYes

Abstract

We analyze the probability that a random m-dimensional linear subspace of (Formula presented.) both intersects a regular closed convex cone (Formula presented.) and lies within distance α of an m-dimensional subspace not intersecting C (except at the origin). The result is expressed in terms of the spherical intrinsic volumes of the cone C. This allows us to perform an average analysis of the Grassmann condition number [InlineEquation not available: see fulltext.] for the homogeneous convex feasibility problem ∃x∈C∖0:Ax=0. The Grassmann condition number is a geometric version of Renegar’s condition number, which we have introduced recently in Amelunxen and Bürgisser (SIAM J. Optim. 22(3):1029–1041 (2012)). We thus give the first average analysis of convex programming that is not restricted to linear programming. In particular, we prove that if the entries of (Formula presented.) are chosen i.i.d. standard normal, then for any regular cone C, we have [InlineEquation not available: see fulltext.]. The proofs rely on various techniques from Riemannian geometry applied to Grassmann manifolds.

Research Area(s)

  • Average analysis, Condition number, Convex programming, Grassmann manifold, Perturbation, Spherically convex sets, Tube formulas